Complexity of parabolic systems


We first bound the codimension of an ancient mean curvature flow by the entropy. As a consequence, all blowups lie in a Euclidean subspace whose dimension is bounded by the entropy and dimension of the evolving submanifolds. This drastically reduces the complexity of the system. We use this in a major application of our new methods to give the first general bounds on generic singularities of surfaces in arbitrary codimension.

We also show sharp bounds for codimension in arguably some of the most important situations of general ancient flows. Namely, we prove that in any dimension and codimension any ancient flow that is cylindrical at \(-\infty \) must be a flow of hypersurfaces in a Euclidean subspace. This extends well-known classification results to higher codimension.

The bound on the codimension in terms of the entropy is a special case of sharp bounds for spectral counting functions for shrinkers and, more generally, ancient flows. Shrinkers are solutions that evolve by scaling and are the singularity models for the flow.

We show rigidity of cylinders as shrinkers in all dimension and all codimension in a very strong sense: Any shrinker, even in a large dimensional space, that is sufficiently close to a cylinder on a large enough, but compact, set is itself a cylinder. This is an important tool in the theory and is key for regularity; cf. (Colding and Minicozzi II in preprint, 2020).

This is a preview of subscription content, access via your institution.


  1. [AL]

    U. Abresch and J. Langer, The normalized curve shortening flow and homothetic solutions, J. Differ. Geom., 23 (1986), 175–196.

    MathSciNet  MATH  Google Scholar 

  2. [AHW]

    B. Andrews, H. Li and Y. Wei, ℱ-stability for self-shrinking solutions to mean curvature flow, Asian J. Math., 18 (2014), 757–777.

    MathSciNet  MATH  Google Scholar 

  3. [ADS]

    S. B. Angenent, P. Daskalopoulos and N. Sesum, Uniqueness of two-convex closed ancient solutions to the mean curvature flow, preprint.

  4. [AS]

    C. Arezzo and J. Sun, Self-shrinkers for the mean curvature flow in arbitrary codimension, Math. Z., 274 (2013), 993–1027.

    MathSciNet  MATH  Google Scholar 

  5. [BW1]

    J. Bernstein and L. Wang, A sharp lower bound for the entropy of closed hypersurfaces up to dimension six, Invent. Math., 206 (2016), 601–627.

    MathSciNet  MATH  Google Scholar 

  6. [BW2]

    J. Bernstein and L. Wang, Topology of closed hypersurfaces of small entropy, Geom. Topol., 22 (2018), 1109–1141.

    MathSciNet  MATH  Google Scholar 

  7. [BW3]

    J. Bernstein and L. Wang, A topological property of asymptotically conical self-shrinkers of small entropy, Duke Math. J., 166 (2017), 403–435.

    MathSciNet  MATH  Google Scholar 

  8. [B]

    S. Brendle, Embedded self-similar shrinkers of genus 0, Ann. Math. (2), 183 (2016), 715–728.

    MathSciNet  MATH  Google Scholar 

  9. [BCh]

    S. Brendle and K. Choi, Uniqueness of convex ancient solutions to mean curvature flow in \({\mathbf{R}}^{3}\), Invent. Math., 217 (2019), 35–76.

    MathSciNet  MATH  Google Scholar 

  10. [Ca]

    E. Calabi, Minimal immersions of surfaces in Euclidean spheres, J. Differ. Geom., 1 (1967), 111–125.

    MathSciNet  MATH  Google Scholar 

  11. [Ca1]

    M. Calle, Bounding dimension of ambient space by density for mean curvature flow, Math. Z., 252 (2006), 655–668.

    MathSciNet  MATH  Google Scholar 

  12. [Ca2]

    M. Calle, Mean curvature flow and minimal surfaces, Thesis (Ph.D.), New York University, 2007.

  13. [Cg]

    S. Y. Cheng, Eigenfunctions and nodal sets, Comment. Math. Helv., 51 (1976), 43–55.

    MathSciNet  MATH  Google Scholar 

  14. [CgLYa]

    S. Y. Cheng, P. Li and S. T. Yau, Heat equations on minimal submanifolds and their applications, Am. J. Math., 106 (1984), 1033–1065.

    MathSciNet  MATH  Google Scholar 

  15. [CxZh]

    X. Cheng and D. Zhou, Eigenvalues of the drifted Laplacian on complete metric measure spaces, Commun. Contemp. Math., 19, 1650001 (2017).

    MathSciNet  MATH  Google Scholar 

  16. [ChHH]

    K. Choi, R. Haslhofer and O. Hershkovits, Ancient low entropy flows, mean convex neighborhoods, and uniqueness, preprint.

  17. [ChHHW]

    K. Choi, R. Haslhofer, O. Hershkovits and B. White, Ancient asymptotically cylindrical flows and applications, preprint.

  18. [ChY]

    D. Christodoulou and S. T. Yau, Some remarks on the quasi-local mass, in Mathematics and General Relativity, Contemp. Math., vol. 71, Santa Cruz, CA, 1986, pp. 9–14, AMS, Providence, 1988.

    Google Scholar 

  19. [CIM]

    T. H. Colding, T. Ilmanen and W. P. Minicozzi II, Rigidity of generic singularities of mean curvature flow, Publ. Math. IHÉS, 121 (2015), 363–382.

    MathSciNet  MATH  Google Scholar 

  20. [CIMW]

    T. H. Colding, T. Ilmanen, W. P. Minicozzi II and B. White, The round sphere minimizes entropy among closed self-shrinkers, J. Differ. Geom., 95 (2013), 53–69.

    MathSciNet  MATH  Google Scholar 

  21. [CM1]

    T. H. Colding and W. P. Minicozzi II, Harmonic functions with polynomial growth, J. Differ. Geom., 46 (1997), 1–77.

    MathSciNet  MATH  Google Scholar 

  22. [CM2]

    T. H. Colding and W. P. Minicozzi II, Harmonic functions on manifolds, Ann. Math. (2), 146 (1997), 725–747.

    MathSciNet  MATH  Google Scholar 

  23. [CM3]

    T. H. Colding and W. P. Minicozzi II, Weyl type bounds for harmonic functions, Invent. Math., 131 (1998), 257–298.

    MathSciNet  MATH  Google Scholar 

  24. [CM4]

    T. H. Colding and W. P. Minicozzi II, Liouville theorems for harmonic sections and applications, Commun. Pure Appl. Math., 52 (1998), 113–138.

    MathSciNet  MATH  Google Scholar 

  25. [CM5]

    T. H. Colding and W. P. Minicozzi II, Minimal Surfaces, Courant Lecture Notes in Mathematics, vol. 4, New York University, Courant Institute of Mathematical Sciences, New York, 1999.

    Google Scholar 

  26. [CM6]

    T. H. Colding and W. P. Minicozzi II, Estimates for the extinction time for the Ricci flow on certain 3-manifolds and a question of Perelman, J. Am. Math. Soc., 18 (2005), 561–569.

    MathSciNet  MATH  Google Scholar 

  27. [CM7]

    T. H. Colding and W. P. Minicozzi II, A Course in Minimal Surfaces, Graduate Studies in Mathematics, vol. 121, AMS, Providence, 2011.

    Google Scholar 

  28. [CM8]

    T. H. Colding and W. P. Minicozzi II, Generic mean curvature flow I; generic singularities, Ann. Math., 175 (2012), 755–833.

    MathSciNet  MATH  Google Scholar 

  29. [CM9]

    T. H. Colding and W. P. Minicozzi II, Uniqueness of blowups and Lojasiewicz inequalities, Ann. Math., 182 (2015), 221–285.

    MathSciNet  MATH  Google Scholar 

  30. [CM10]

    T. H. Colding and W. P. Minicozzi II, In search of stable geometric structures, Not. Am. Math. Soc., 66 (2019), 1785–1791.

    MathSciNet  MATH  Google Scholar 

  31. [CM11]

    T. H. Colding and W. P. Minicozzi II, Regularity of elliptic and parabolic systems, preprint (2019).

  32. [CM12]

    T. H. Colding and W. P. Minicozzi II, Optimal bounds for ancient caloric functions, preprint.

  33. [CM13]

    T. H. Colding and W. P. Minicozzi II, Liouville properties, ICCM Not., 7 (2019), 16–26.

    MathSciNet  MATH  Google Scholar 

  34. [CM14]

    T. H. Colding and W. P. Minicozzi II, Rigidity of singularities for Ricci flow, preprint.

  35. [CM15]

    T. H. Colding and W. P. Minicozzi II, Uniqueness of blowups for Ricci flow, in preparation.

  36. [dCW]

    M. do Carmo and N. Wallach, Minimal immersions of spheres into spheres, Ann. Math. (2), 93 (1971), 43–62.

    MathSciNet  MATH  Google Scholar 

  37. [CtHi]

    R. Courant and D. Hilbert, Methods of Mathematical Physics I, Interscience, New York, 1955.

    Google Scholar 

  38. [E1]

    K. Ecker, Regularity Theory for Mean Curvature Flow, Progress in Nonlinear Differential Equations and Their Applications, vol. 57, Birkhäuser Boston, Boston, 2004.

    Google Scholar 

  39. [E2]

    K. Ecker, Partial regularity at the first singular time for hypersurfaces evolving by mean curvature, Math. Ann., 356 (2013), 217–240.

    MathSciNet  MATH  Google Scholar 

  40. [E3]

    K. Ecker, Logarithmic Sobolev inequalities on submanifolds of Euclidean space, J. Reine Angew. Math., 522 (2000), 105–118.

    MathSciNet  MATH  Google Scholar 

  41. [EI]

    A. El Soufi and S. Ilias, Immersions minimales, premiére valeur propre du laplacien et volume conforme, Math. Ann., 275 (1986), 257–267.

    MathSciNet  MATH  Google Scholar 

  42. [GKS]

    Z. Gang, D. Knopf and I. M. Sigal, Neckpinch Dynamics for Asymmetric Surfaces Evolving by Mean Curvature Flow, Memoirs of American Mathematical Society, vol. 253 (1210), 2018.

    Google Scholar 

  43. [GNY]

    A. Grigor’yan, Y. Netrusov and S. T. Yau, Eigenvalues of elliptic operators and geometric applications, in Surveys in Differential Geometry, vol. IX, Surv. Differ. Geom., vol. 9, pp. 147–217, IP, Somerville, 2004.

    Google Scholar 

  44. [Ham]

    R. Hamilton, Formation of singularities in the Ricci flow, in Surveys in Differential Geometry, vol. II, Cambridge, MA, 1993, pp. 7–136, International Press, Cambridge, 1993.

    Google Scholar 

  45. [Ha]

    J. Harris, Algebraic Geometry. A First Course, Graduate Texts in Mathematics, vol. 133, Springer, New York, 1992.

    Google Scholar 

  46. [He]

    J. Hersch, Quatre properiétés isopérimétriques de membranes sphériques homogénes, C. R. Acad. Sci. Paris, 270 (1970), 1645–1648.

    MathSciNet  MATH  Google Scholar 

  47. [Has]

    R. Haslhofer, Uniqueness of the bowl soliton, Geom. Topol., 19 (2015), 2393–2406.

    MathSciNet  MATH  Google Scholar 

  48. [HH]

    R. Haslhofer and O. Hershkovits, Ancient solutions of the mean curvature flow, Commun. Anal. Geom., 24 (2016), 593–604.

    MathSciNet  MATH  Google Scholar 

  49. [H]

    O. Hershkovits, Translators asymptotic to cylinders, Crelle, to appear.

  50. [HW]

    O. Hershkovits and B. White, Sharp entropy bounds for self-shrinkers in mean curvature flow, Geom. Topol., 23 (2019), 1611–1619.

    MathSciNet  MATH  Google Scholar 

  51. [Hu]

    G. Huisken, Asymptotic behavior for singularities of the mean curvature flow, J. Differ. Geom., 31 (1990), 285–299.

    MathSciNet  MATH  Google Scholar 

  52. [I]

    T. Ilmanen, Singularities of mean curvature flow of surfaces, preprint (1995).

  53. [Ka]

    M. Karpukhin, On the Yang-Yau inequality for the first Laplace eigenvalue, Geom. Funct. Anal., 29 (2019), 1864–1885.

    MathSciNet  MATH  Google Scholar 

  54. [KZ]

    D. Ketover and X. Zhou, Entropy of closed surfaces and min-max theory, J. Differ. Geom., 110 (2018), 31–71.

    MathSciNet  MATH  Google Scholar 

  55. [K]

    N. Korevaar, Upper bounds for eigenvalues of conformal metrics, J. Differ. Geom., 37 (1993), 73–93.

    MathSciNet  MATH  Google Scholar 

  56. [LL]

    Y.-I. Lee and Y.-K. Lue, The stability of self-shrinkers of mean curvature flow in higher co-dimension, Trans. Am. Math. Soc., 367 (2015), 2411–2435.

    MathSciNet  MATH  Google Scholar 

  57. [LZ]

    F. H. Lin and Q. S. Zhang, On ancient solutions of the heat equation, Commun. Pure Appl. Math., LXXII (2019), 2006–2028.

    MathSciNet  MATH  Google Scholar 

  58. [Wa]

    M.-T. Wang, Lectures on mean curvature flows in higher codimensions, in Handbook of Geometric Analysis. No. 1, Adv. Lect. Math. (ALM), vol. 7, pp. 525–543, Int. Press, Somerville, 2008.

    Google Scholar 

  59. [Mi]

    M. Micallef, Stable minimal surfaces in Euclidean space, J. Differ. Geom., 19 (1984), 57–84.

    MathSciNet  MATH  Google Scholar 

  60. [Mu]

    J. Munkres, Topology, 2nd ed., Prentice Hall, Upper Saddle River, 2000.

    Google Scholar 

  61. [W1]

    B. White, A local regularity theorem for mean curvature flow, Ann. Math. (2), 161 (2005), 1487–1519.

    MathSciNet  MATH  Google Scholar 

  62. [W2]

    B. White, The size of the singular set in mean curvature flow of mean-convex sets, J. Am. Math. Soc., 13 (2000), 665–695.

    MathSciNet  MATH  Google Scholar 

  63. [W3]

    B. White, Partial regularity of mean-convex hypersurfaces flowing by mean curvature, Int. Math. Res. Not., 4 (1994), 185–192.

    MATH  Google Scholar 

  64. [YY]

    P. C. Yang and S. T. Yau, Eigenvalues of the Laplacian of compact Riemann surfaces and minimal submanifolds, Ann. Sc. Norm. Super. Pisa, Cl. Sci. (4), 7 (1980), 55–63.

    MathSciNet  MATH  Google Scholar 

  65. [Z]

    J. Zhu, On the entropy of closed hypersurfaces and singular self-shrinkers, J. Differ. Geom., 114 (2020), 551–593.

    MathSciNet  MATH  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Tobias Holck Colding.

Additional information

The authors were partially supported by NSF Grants DMS 1812142 and DMS 1707270.

About this article

Verify currency and authenticity via CrossMark

Cite this article

Colding, T.H., Minicozzi, W.P. Complexity of parabolic systems. Publ.math.IHES 132, 83–135 (2020).

Download citation